Arkansas, 2014

Hail and Damaging Winds in Arkansas, March 28, 2014

March 28, 2014 · NWS LZK · 18 events in 7 counties and zones

The arrival of a cold front triggered a number of severe thunderstorms in southern Arkansas during the afternoon and early evening of the 28th. Large hail was the most common form of severe weather, but there were a couple of reports of damaging winds as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front triggered a number of severe thunderstorms in southern Arkansas during the afternoon and early evening of the 28th. Large hail was the most common form of severe weather, but there were a couple of reports of damaging winds as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 28, 12:27 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 28, 12:27 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
127 PM CDT FRI MAR 28 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
SFC FRONTAL BOUNDARY LIES ACROSS CENTRAL ARKANSAS AT THIS TIME...AND
IS MOVING RATHER SLOWLY TO THE SOUTH. AN UPPER LEVEL SHORTWAVE IS
APPROACHING FROM THE SW AND HELPING TO FIRE OFF CONVECTION THAT IS
HEADED NEWD ACROSS THE STATE RIGHT NOW.

AREA OF GREATEST CONCERN IS ACROSS THE SOUTHERN TWO OR THREE ROWS OF
COUNTIES. SFC BASED DYNAMICS ARE NOT ALL THAT SPECTACULAR BUT THERE
IS SUFFICIENT CAPE AND INSTABILITY TO WARRANT A CONCERN...PRIMARILY
FOR HAIL...AND SECONDARILY FOR STRAIGHT LINE WIND DAMAGE. THERE HAS
BEEN SOME BREAKS IN THE CLOUD COVER ACROSS THE SOUTH TODAY WHICH HAS
ALLOWED TEMPERATURES TO CLIMB WELL INTO THE 70S WITH DEWPOINTS IN
THE 60S.

ALTHOUGH THE FOCUS WILL PRIMARILY BE ON THE SOUTHERN COUNTIES...HAIL
COULD ALSO OCCUR FURTHER TO THE NORTH...INCLUDING AREAS NORTH OF THE
FRONTAL BOUNDARY. WOULD NOT BE SURPRISED IF WE START TO GET A FEW
REPORTS OF HAIL FROM THE EXISTING CONVECTION OVER THE NEXT FEW
HOURS.

SHORTWAVE SHOULD EXIT LATER TONIGHT AND THE SURFACE FRONT SHOULD
PUSH THROUGH THE CWA ALLOWING HIGH PRESSURE TO BUILD IN OVER THE
WEEKEND. BOTH SATURDAY AND SUNDAY SHOULD BRING FAIRLY PLEASANT
WEATHER...AND RETURN SOUTHERLY FLOW SHOULD START TO SET IN BY SUNDAY
NIGHT AS THE SFC HIGH MOVES TO THE EAST. IT LOOKS LIKE SIGNIFICANT
SURFACE MOISTURE WILL NOT RETURN UNTIL LATE MONDAY.

&&

.LONG TERM....MONDAY THROUGH THURSDAY.
FORECASTS WILL CONTINUE REFLECT THE POTENTIAL FOR A POTENT FRONTAL
SYSTEM TO AFFECT THE STATE DURING THE WED.- THU. TIME FRAME. TOO
EARLY TO ADDRESS SPECIFIC SENSIBLE WEATHER ELEMENTS...HOWEVER THERE
IS A POTENTIAL FOR ORGANIZED SEVERE STORMS DURING THIS PERIOD. NEAR
NORMAL TEMPERATURES WILL PREVAIL THROUGH MOST OF THIS PERIOD...WITH A COOL
SPELL EXPECTED LATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     47  63  39  68 /  80   0   0   0
CAMDEN AR         53  69  39  72 /  90   0   0   0
HARRISON AR       40  60  40  69 /  50   0   0   0
HOT SPRINGS AR    47  67  39  70 /  60   0   0   0
LITTLE ROCK   AR  47  66  41  69 /  70   0   0   0
MONTICELLO AR     55  68  43  71 / 100  10   0   0
MOUNT IDA AR      44  68  35  74 /  60   0   0   0
MOUNTAIN HOME AR  40  63  39  71 /  70   0   0   0
NEWPORT AR        47  62  38  68 /  90  10   0   0
PINE BLUFF AR     50  66  41  68 /  90  10   0   0
RUSSELLVILLE AR   44  68  36  72 /  50   0   0   0
SEARCY AR         45  67  37  67 /  80   0   0   0
STUTTGART AR      50  65  41  67 /  90  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...53 / LONG TERM...55
Hazardous weather outlook, Mar 28, 10:45 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CDT FRI MAR 28 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1145 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM MID AFTERNOON
TO THE EVENING HOURS...ACROSS AREAS ALONG AND TO THE SOUTH OF
INTERSTATE 40. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE THREATS
WITH THESE SEVERE THUNDERSTORMS.  A SOMEWHAT ENHANCED RISK FOR VERY
LARGE HAIL...AND WIDESPREAD DAMAGING WIND GUSTS...EXISTS ACROSS
AREAS ALONG AND TO THE SOUTH OF A LINE FROM MENA...TO MONTICELLO.

A COLD FRONT IS EXPECTED TO SLOWLY ACCELERATE THROUGH THE STATE
LATER THIS AFTERNOON...AS UPPER LEVEL ENERGY APPROACHES FROM THE
WEST. THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON WILL HAVE THE
POTENTIAL TO DEVELOP QUICKLY...AND ORGANIZE INTO A THUNDERSTORM
COMPLEX. FORECAST PROFILES OF WIND...TEMPERATURE...AND MOISTURE ARE
SUPPORTIVE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. RELATIVELY WEAK LOW
LEVEL WIND FLOW IS EXPECTED TO LIMIT THE POTENTIAL FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHT RAIN CHANCES RETURN EARLY IN THE WEEK...WITH A MORE ROBUST
STORM SYSTEM POTENTIALLY IMPACTING THE STATE BY MID WEEK.
WIDESPREAD SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY INTO
THURSDAY AS THE STORM SYSTEM APPROACHES ARKANSAS. THIS COULD
BRING A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL. THIS SYSTEM
IS STILL SEVERAL DAYS AWAY AND THE ULTIMATE TRACK AND TIMING WILL
PLAY A MAJOR ROLE IN WHAT TYPE OF IMPACTS ARKANSAS MAY EXPERIENCE.
IF THE STORM SYSTEM SPEEDS UP OR SLOWS DOWN...THEN THE TIMING OF
IMPACTS MAY CHANGE DRAMATICALLY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN THE SLIGHT
RISK AREA...ESPECIALLY BETWEEN 3 AND 9 PM.
&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/226

In the hours before

Special weather statement, Mar 28, 12:54 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
154 PM CDT FRI MAR 28 2014

ARZ031-038-039-041>043-281920-
CONWAY AR-GARLAND AR-MONTGOMERY AR-PERRY AR-SALINE AR-YELL AR-
154 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YELL...NORTHWESTERN
SALINE...WESTERN PERRY...NORTHEASTERN MONTGOMERY...NORTHERN GARLAND
AND EXTREME SOUTHWESTERN CONWAY COUNTIES UNTIL 215 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
PLAINVIEW TO 4 MILES NORTHEAST OF GAP CREEK REC AREA...AND MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LAKE OUACHITA...      HOT SPRINGS VILLAGE...
  PLAINVIEW...          NIMROD LAKE...        LENA LNDG REC AREA...
  LAKE OUACHITA SP...   LAKE CORONADO...      LAKE BALBOA...
  JESSIEVILLE...        SUNLIGHT BAY PARK...  ROVER...
  ONYX...               NIMROD...             MOUNTAIN VALLEY...
  MT TABOR...           LAKE PINEDA...        LAKE LAGO...
  LAKE DESOTO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3508 9292 3461 9286 3458 9343 3496 9346
TIME...MOT...LOC 1855Z 264DEG 23KT 3495 9340 3458 9339

55
Special weather statement, Mar 28, 1:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT FRI MAR 28 2014

ARZ022-031-038-039-042-043-054-281950-
CONWAY AR-GARLAND AR-HOT SPRING AR-PERRY AR-POPE AR-SALINE AR-YELL
AR-
220 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELL...WESTERN
SALINE...SOUTHERN POPE...WESTERN PERRY...NORTHERN HOT SPRING...
EASTERN GARLAND AND SOUTHWESTERN CONWAY COUNTIES UNTIL 245 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
MOSLEY TO 4 MILES WEST OF LAKE HAMILTON...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAMILTON...      HOT SPRINGS VILLAGE...
  HOT SPRINGS...        PINEY...              LAKE CATHERINE...
  ROCKWELL...           ROCKPORT...           POTTSVILLE...
  PETIT JEAN STATE PARK...
  PETIT JEAN RIVER WMA...                     PETIT JEAN MTN...
  OLA...                NIMROD LAKE...        MOUNTAIN PINE...
  MOSLEY...             LONSDALE...           LONG MTN...
  LAKE WINONA...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 96 AND 103.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 97.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3529 9288 3438 9276 3433 9319 3519 9331
TIME...MOT...LOC 1920Z 259DEG 23KT 3514 9324 3441 9314

55

The radar

The Little Rock radar (KLZK), 115 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dallas

When
March 28, 1:40 PM CST
Where
Dallas County, Sparkman
Measured
1 in hail
Reported by
Social Media
Coordinates
33.920, -92.850

Hail, Dallas

When
March 28, 2:04 PM CST
Where
Dallas County, Holly Spgs
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.820, -92.720

Hail covered the ground.

Hail, Saline

When
March 28, 2:10 PM CST
Where
Saline County, Paron
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.770, -92.750

Hail, Dallas

When
March 28, 2:33 PM CST to 2:35 PM CST
Where
Dallas County, 0.96 mi NE of Ivan to 0.55 mi ESE of Fordyce
Measured
2.25 in hail
Reported by
Social Media
Coordinates
33.911, -92.420

A large amount of hail, some larger than the size of hen eggs, fell between Ivan and Fordyce. The hail broke windshields and damaged roofs.

Hail, Cleveland

When
March 28, 2:50 PM CST
Where
Cleveland County, Kingsland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.850, -92.300

Hail up to golf ball size broke car windows.

Hail, Cleveland

When
March 28, 2:50 PM CST
Where
Cleveland County, Rison
Measured
1 in hail
Reported by
Social Media
Coordinates
33.950, -92.180

Hail, Cleveland

When
March 28, 2:53 PM CST
Where
Cleveland County, 1 mi E of Kingsland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.850, -92.283

Hail, Bradley

When
March 28, 3:00 PM CST
Where
Bradley County, 2.16 mi SSW of Mc Kinney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.603, -92.189

Hail, Bradley

When
March 28, 3:13 PM CST
Where
Bradley County, Warren
Measured
2 in hail
Reported by
Social Media
Coordinates
33.620, -92.070

Hail, Bradley

When
March 28, 3:17 PM CST
Where
Bradley County, 1.08 mi NNE of Warren Muni Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.585, -92.074

Hail from quarter to half-dollar size fell at the Arkansas State Police troop headquarters.

Hail, Drew

When
March 28, 3:41 PM CST
Where
Drew County, Green Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.570, -91.900

Hail, Lonoke

When
March 28, 3:45 PM CST
Where
Lonoke County, Blakemore
Measured
0.75 in hail
Reported by
Public
Coordinates
34.600, -91.900

Hail, Drew

When
March 28, 4:30 PM CST
Where
Drew County, Cominto
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.550, -91.630

Hail, Drew

When
March 28, 4:40 PM CST
Where
Drew County, 1 mi WNW of Collins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.535, -91.586

Penny to quarter size hail fell on Arkansas 35.

Hail, Drew

When
March 28, 5:27 PM CST
Where
Drew County, 0.99 mi ESE of Baxter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.527, -91.483

Hail, Ouachita

When
March 28, 5:40 PM CST
Where
Ouachita County, Camden
Measured
1.75 in hail
Reported by
Public
Coordinates
33.580, -92.830

Thunderstorm Wind, Ouachita

When
March 28, 5:48 PM CST
Where
Ouachita County, Harmony Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
33.650, -92.780

A tree fell into a mobile home, destroying it. Another mobile home had one side and part of the roof blown off. Trees were blown down on Arkansas 7.

Thunderstorm Wind, Bradley

When
March 28, 6:33 PM CST to 6:48 PM CST
Where
Bradley County, 4 mi NW of Hermitage to 2 mi NE of Hermitage
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.491, -92.229

Trees were blown down on Bradley Roads 5, 32, and 41.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497838, 497840, 497841, 497842, 497843, 497844, 497846, 497847, 497848, 497849, 497850, 497851, 497852, 497853, 497854, 497855, 497856, 497858.